Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 64, NWS Key West, FL

December 7, 2020

NWS Key West, FL issued this small craft advisory at Dec 7, 2020, 12:01 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2020, 12:01 AM EST (05:01 UTC)
Expired
Dec 7, 2020, 8:18 AM EST
In force
8 hr
Issued by
NWS Key West, FL

The text

As transmitted.

257 
WHUS72 KKEY 070501
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1201 AM EST Mon Dec 7 2020

GMZ042>044-052>055-072>075-071000-
/O.NEW.KKEY.SC.Y.0064.201207T0501Z-201207T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1201 AM EST Mon Dec 7 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...South to southwest winds increasing to near 20 kt.

* WHERE...Straits of Florida and Hawk Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
2 follow-up statements
418 
WHUS72 KKEY 070921
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
421 AM EST Mon Dec 7 2020

GMZ033-034-071600-
/O.NEW.KKEY.SC.Y.0065.201207T2100Z-201208T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
421 AM EST Mon Dec 7 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds increasing to near 20 kt during the
  afternoon hours. Seas building to 5 to 8 feet tonight.

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ042>044-052>055-072>075-071600-
/O.CON.KKEY.SC.Y.0064.000000T0000Z-201207T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
421 AM EST Mon Dec 7 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Southwest winds near 20 kt through mid morning.

* WHERE...Straits of Florida and Hawk Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
191 
WHUS72 KKEY 071318
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
818 AM EST Mon Dec 7 2020

GMZ042>044-052>055-072>075-071430-
/O.CAN.KKEY.SC.Y.0064.000000T0000Z-201207T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
818 AM EST Mon Dec 7 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

The southwest winds near 20 knots along the Reef and across the
Straits of Florida have relaxed as the squall line pushed through.
Small Craft Advisory conditions are expected to return this
evening. 

$$

GMZ033-034-072145-
/O.CON.KKEY.SC.Y.0065.201207T2100Z-201208T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
818 AM EST Mon Dec 7 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds increasing to near 20 knots during the 
  afternoon hours. Seas building to 5 to 8 feet tonight.

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 6, 10:46 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 6, 10:46 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1046 PM EST Sun Dec 6 2020

.DISCUSSION...
Currently - An old frontal boundary is stalled near the Keys this
evening with most locations reporting light to gentle southeast
breezes. A fairly active and rapidly unfolding weather pattern is
in place across the area with the old front draped in the
southeastern Gulf of Mexico, a lower level trough digging all the
way southward through the Gulf of Mexico, and a southern stream
shortwave trough racing eastwards through the Gulf of Mexico.
Latest surface observations from a broader area suggests a low
pressure center is deepening in the extreme southeastern Gulf of
Mexico. Skies are mostly cloudy, mostly attributed to extensive
mid and upper level clouds riding quickly northeastward and
blanketing our area. After a late evening lull in shower activity,
organized convection has developed, primarily over the Florida
Straits and now also expanding into the waters around the Dry
Tortugas.

Short Term Update - The shortwave trough aloft will continue to
drive eastward towards Florida through the overnight period. Lower
level troughing will swing further east and also towards the Keys.
This will result in a fairly rapid airmass change with heights
falling a bit further. The associated surface low will race east
northeastward across our area and should result in a significant
pinching of the pressure gradient. Expect winds across much of the
Keys and surrounding waters to become breezy overnight. Shower
and thunderstorm activity is expected to increase overnight as
driving factors become more focused nearer the Keys. The ongoing
forecast handles the situation well and no update is required.

&&

.MARINE...
Expect winds to freshen out of the southwest overnight as a weak
low pressure system races east northeastward through Keys waters.
Cautions will be in effect for all Keys waters due to the
increasing winds. In addition, a convectively active weather
pattern is in place and mariners can expect gusty winds in the
stronger showers and thunderstorms. There will be a time gap
between when the low pushes northeast of our area and the arrival
of the next cold front. Expect winds to lull for a time early
Monday, but surge out of the northwest in the late afternoon and
early evening as the prefrontal trough pushes east of our area.

&&

.AVIATION...
Changeable and sometimes active weather will affect the island
terminals in the next 24 hours. There are at least three
opportunities for convection. The first is a line of showers and
occasional thunder that will soon move to near EYW from the
southwest. It should pass northeast across the terminal fairly
quickly.

The most significant round will come late tonight and early
Monday morning, as a front that is sharpening over the southeast
Gulf west of Naples drags a slow-moving squall line southeast
through the Keys. Then on Monday afternoon, a piecemeal line of
showers will sweep southeast through the Keys at the leading edge of
an increase in northwest wind. During any of these round of precip,
temporary IFR cigs are possible, along with reduced vsby.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....Haner
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 6, 4:28 AM EST, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
428 AM EST Sun Dec 6 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-071100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 AM EST Sun Dec 6 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Dense fog will reduce visibility to less than one nautical mile
at times early this morning across Florida Bay and the nearshore
Gulf waters. Otherwise, no hazardous weather is expected for
today.

Tonight, scattered thunderstorms are expected across the Florida
Keys and surrounding coastal waters, with a few of the storms
potentially becoming strong to marginally severe. The primary
hazards will be wind gusts in excess of 50 mph, heavy rainfall,
and frequent cloud to surface lightning strikes. In addition, an
isolated tornado cannot be ruled out.

A Small Craft Advisory may be required for portions of the Keys
coastal waters for late tonight, as low pressure moves across the
southeastern Gulf of Mexico and South Florida.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered thunderstorms may continue across the area into Monday
morning, with a few of the storms potentially becoming strong to
marginally severe. The primary hazards will be wind gusts in
excess of 50 mph, heavy rainfall, and frequent cloud to surface
lightning strikes. In addition, an isolated tornado cannot be
ruled out.

A Small Craft Advisory may be required for portions of the Keys
coastal waters Monday morning. A Small Craft Advisory will likely
be required for most or all of the Keys coastal waters after the
front moves through from Monday night into Tuesday.

For Tuesday night through Saturday, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:56 AM ESTSpecial Marine WarningKEY49 min
Dec 7, 4:21 AM ESTSmall Craft AdvisoryKEY31 hr
Dec 7, 4:45 AM ESTSpecial Marine WarningKEY45 min
Dec 7, 5:26 AM ESTSpecial Marine WarningKEY49 min
Dec 7, 6:15 AM ESTSpecial Marine WarningKEY45 min
Dec 7, 6:56 AM ESTSpecial Marine WarningKEY27 min
Dec 7, 9:31 AM ESTSpecial Marine WarningKEY59 min

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.